Spotlight on Acute drug-induced movement disorders

Although it is generally believed that drug-induced movement disorders are much less common in the era of atypical antipsychotic drugs, there are little data to support this contention. Both acute and nonacute extrapyramidal disorders still do occur, so neurologists and psychiatrists should be able to recognize and treat them. Akathisia may be mistaken for other conditions, including restless legs, increased psychosis, or anxiety. These problems are occasionally seen with antiemetics and, more commonly, with antipsychotics (eg, chlorpromazine) used for migraines or depression. Akathisia may also be seen with tetrabenazine, a monoamine-depleting drug approved for the treatment of chorea associated with Huntington disease but also used for other hyperkinetic movement disorders. Although this drug does not cause tardive dyskinesia, it has been associated with acute dystonic reaction. Acute dystonic reactions occur with some, but not all, of the newer antipsychotic medications. Acute akathisia is harder to characterize because of the subjective nature of the symptoms. Neuroleptic malignant syndrome occurs with all antipsychotics, including all the atypicals.

In this article, Dr. Friedman of the Alpert Medical School of Brown University and University of Rhode Island, and Director of the Movement Disorders Program of Butler Hospital discusses acute drug-induced movement disorders.

To view the complete article, click here and log in.

Spotlight on Akathisia

In this article, Dr. Dr. Stewart Factor of the Emory University School of Medicine discusses akathisia, the abnormal state of motor restlessness that is most commonly caused by neuroleptic therapy. It can be an acute side effect that improves with withdrawal of medication, or it can be tardive that worsens with drug withdrawal. Literature demonstrates that it occurs with atypical antipsychotics although perhaps less commonly than is seen with typical agents. This is a matter to be debated. The treatment has changed. In the past, the primary therapies included anticholinergics and propranolol. It has been demonstrated that anticholinergics are not effective. Propranolol remains a useful choice, but other medications, mirtazapine and trazodone, have also been found to be effective to an equal extent; the 3 drugs should be considered initial choices.

To view the complete article, click here and log in.

Spotlight on Acute drug-induced movement disorders

The term “acute drug-induced movement disorders” refers primarily to acute dystonic reactions and akathisia. Although it is generally believed that drug-induced movement disorders are much less common in the era of atypical antipsychotic drugs, there is little data to support this contention. Both acute and nonacute extrapyramidal disorders do still occur, so neurologists and psychiatrists should be able to recognize and treat them. In this clinical summary, Dr. Joseph Friedman of the Alpert Medical School of Brown University discusses the extrapyramidal side effects seen with all first generation, and most second generation, antipsychotic drugs and how akathisia may be mistaken for other conditions, including restless legs, increased psychosis, or anxiety.

To view the complete clinical summary, click here.

MedLink Neurology authors are always at work to bring you broad and up-to-date coverage of neurology topics. We are pleased to highlight clinical summaries that have been recently added or updated and to introduce the authors who write these authoritative articles. We hope you enjoy these overviews and appreciate the contributions of our more than 450 authors who keep MedLink Neurology the premier information resource for neurologists.